Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Concerned to Report Side Effects of My Zoloft

I have chronic anxiety for which I take 100mg of Zoloft a day. Lately, I have been experiencing some pretty disturbing side effects, chief among them being thoughts of self harm, or suicide (I've never had these thoughts before. Not even a twinge). I am currently in a custody battle for my daughter and I am under the microscope. Everything I do, or say is being watched.

I'm afraid to report the side effects to my doctor, because I'm concerned that the other side may subpoena the records and use this information to say that I am mentally unstable.

I need advice on what to do. Will these side effects go away? Is it something I should be extremely concerned about?
4 Responses
Avatar universal
Talk to your pharmacist or the manufacturer. Most side effects disappear with time -  you didn't say how long you have been on this med.
1 Comments
I've been on Zoloft for 2 years, but have recently been walked up from 50mg to 100mg because of an increase in anxiety and a decrease in the effectiveness of the meds.
Avatar universal
This is a common side effect of antidepressants, maybe the most common, but it affects mostly young people and usually pretty soon after starting the med.  If you've been on it for awhile, it might not be a side effect of the med but a sign that the med isn't working for depression, which perhaps you've always had but didn't notice because the anxiety overwhelmed it or perhaps the intense stress of the custody battle and the divorce has brought up new issues.  I would definitely talk to your psychiatrist -- your conversations are privileged under the law unless you are an immediate threat to others.  Now, it's not impossible the thoughts are a side effect, especially if the drug isn't working anymore, in the sense that sometimes when that happens you can go into withdrawal, and withdrawal can have a host of problems.  You're not missing doses, I hope.
1 Comments
I'm not missing doses, but I have been recently walked up from 50 to 100mg because of loss of effectiveness of the  meds and increased anxiety.
Avatar universal
The same happened to me on Zoloft. It didn't help at 50mg and then started causing suicidal thoughts at 100mg. Talk to your doctor. These symptoms are common and will almost certainly fade once you're off the medication. Medication is mostly trial and error, but keep trying. It took me multiple attempts and a new psychiatrist to find the medications and dosage that have been helping me. It's important to keep up psychotherapy too if possible.
As for the custody battle, I don't know if you mean "doctor" as in an actual doctor or a psychiatrist, but if it is the latter, yes, your records can be subpoenaed. However, psychiatrists still need your written permission to follow through with the order. If you don't give permission, you might cause trouble, but if your psychiatrist knows what they're doing, they might be able to defend your right to privacy. If you must allow your records to be subpoenaed, it's not the end of the world. If your psychiatrist testifies and is qualified as an expert by one of the attorneys, the opposing attorney may ask about your depression and about suicidal thoughts, but your attorney can negate that by prompting the psychiatrist to testify that your depression does not make you a bad parent, you are not a danger to yourself or others, the suicidal thoughts were an effect of the medication, etc. Good luck with everything!
1 Comments
I'm not sure the above is true.  I was trained as an attorney, but certainly not family law.  Still, generally speaking, there are what are called privileges in law that prevent testimony by certain people.  That includes clergy, your attorney, psychiatrists and psychologists, your spouse, and others.  These privileges can be waived, and in urgent and dangerous circumstances there are always exceptions.  In custody cases, the children are the main concern of the court, not you or your spouse, so if there's a reason to believe you're prone to violence it can trigger exceptions.  That depends on whether anyone but you knows you're having these thoughts, but think of it this way -- you can't go on thinking these thoughts, right?  So if it's the med, you have to consult your psychiatrist.  Look, you're under a lot of stress, and drugs can poop out under stress.  You really do need to talk to your psychiatrist about it so you can get past this phase.  But the above is correct for sure about one thing, when you increase a dose by double as you did, it is the same as taking a new drug, and that's when they can cause suicidal thoughts.  One way to minimize side effects is to taper up as slowly as you should taper down off a drug if you even want to stop -- don't just quit.  If the drug has been a good one for you until now, you might get rid of this problem by asking your psychiatrist to taper you up on it more slowly from the 50 and see if that doesn't solve the problem.  
973741 tn?1342346373
Privacy matters in health care and they'll keep your information as private as possible.  But be honest with your doctor about what is going on especially the suicidal ideation.  good luck
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?